Kentucky, 2018Flash Flood in Kentucky, June 11 to 12, 2018
June 11 to 12, 2018 · NWS RLX · 1 event in 1 county or zone
As a cold front sunk through the middle Ohio River Valley, showers and thunderstorms moved through northeastern Kentucky late on the 11th into early on the 12th. With abundant moisture in the atmosphere these showers and storms produced heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a cold front sunk through the middle Ohio River Valley, showers and thunderstorms moved through northeastern Kentucky late on the 11th into early on the 12th. With abundant moisture in the atmosphere these showers and storms produced heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 11, 9:12 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 11, 9:12 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1012 PM EDT Mon Jun 11 2018
.SYNOPSIS...
Unsettled conditions expected through mid week. Front late
Wednesday may reduce rain chances for the end of the week.
&&
.NEAR TERM /UNTIL 2 AM TUESDAY MORNING/...
As of 1010 PM Monday...
Will tweak the pops and sky cover a bit overnight to better
represent current trends.
As of 605 PM Monday...
Will update pops to adjust for current radar and HRRR trends for
late this afternoon and early this evening.
As of 105 PM Monday...
Latest surface map shows a stationary front was located across
portions of southeast Ohio and the northern counties of West
Virginia. This boundary and a mid-level disturbance was
resulting in widespread showers across much of the region.
Have not seen much in the way of thunderstorms. However, still
can not rule one or two out until around sunset.
Some areas across our northern counties have seen rainfall
amounts around or in excess of an inch. The showers should be
exiting the areas where the heavier rain fell and do not expect
to see any water issues.
Areas farther south could still see some heavier rain amounts
this afternoon as PWAT values are still quite high. Will have to
continue to watch rainfall amounts. However, do not expect any
water issues at this time.
The boundary is forecast to push south tonight with drier air
filtering in from the northeast. Northern portions of the area
should be dry with some showers possible across the south.
The front will begin to return back north as a warm front on
Tuesday with precipitation chances increasing from the
southwest.
Models suggest thunderstorms will be possible and have continued
mention of storms in the forecast.
Clouds and precipitation have acted to keep temperatures cooler
than expected today. MAV guidance is warmer for highs on Tuesday
than MET guidance. Believe there will be enough breaks in the
clouds for temperature to warm to near MAV numbers. In addition,
a blend of temperature guidance shows values close to the MAV
and will generally be followed.
Also used a blend of guidance for lows tonight.
&&
.SHORT TERM /2 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 345 PM Monday...
Shower and thunderstorms chances remain high through Wednesday
evening as a frontal boundary works slowly across the region.
PWATS remain elevated so some localized flooding will be a
possibility due to the repeating rounds of showers and storms
that are expected. Temperatures are tricky due to cloud cover
and rain potential so stuck with the blended model guidance
which offers lows in the 60s and highs in the muggy 80s for most
locations.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 345 PM Monday...
Cold front sinks south of our region on Thursday...but just
barely. Behind this front, models indicate that a drier airmass
will advect into much of the area with dewpoints falling into
the 50s and low 60s by late Thursday into Thursday night. This
should quell our shower/storm chances for a time, but the
airmass slowly modifies as we go into the weekend bringing a
renewed threat for precip. The blended model guidance PoPs were
fairly high considering the strength of the ridge building
overhead and low initial dewpoints. So, pared PoPs back some and
made them more diurnal in nature and focused on the higher
terrain Friday and Saturday afternoon before smearing them out
over the entire CWA Sunday into Monday. A complicating factor is
MCS potential with the area remaining in northwest flow through
the weekend and on Monday as the ridge builds in but
predictability is too low to factor that in right now.
There will be no big change in temps behind the front, except
for lows Thursday night which should take advantage of the lower
dewpoints to fall into the comfortable 50s to low 60s. The
mercury will then inch upwards through Monday as the ridge
builds in.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
As of 605 PM Monday...
A frontal boundary will linger across the area overnight, then
push back northward on Tuesday. This will allow for some
restrictions in showers and thunderstorms at times.
Tonight is a tough forecast regarding fog. Some areas got an
abundance of rain, but there will be some flow overnight.
Confidence in whether fog will form or not is low.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...
FORECAST CONFIDENCE: Low.
ALTERNATE SCENARIOS: Timing and restrictions in showers and
thunderstorm could vary. Fog may or may not form overnight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE TUE 06/12/18
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H H H H M M M H H H
HTS CONSISTENCY H H H M M M M M M L M L
BKW CONSISTENCY H H H M H H M M M M L M
EKN CONSISTENCY H H H H H M M L L L L M
PKB CONSISTENCY H H M H M L M M M M H M
CKB CONSISTENCY M M M M M H H H H H H H
AFTER 00Z WEDNESDAY...
IFR possible in scattered storms Tuesday night and Wednesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ABE/JSH
NEAR TERM...JSH/RPY
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...RPY
Hazardous weather outlook, Jun 11, 6:38 PM EST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
738 PM EDT Mon Jun 11 2018
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-122345-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
738 PM EDT Mon Jun 11 2018
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Tonight.
Showers and thunderstorms could produce very heavy rainfall tonight.
Repetitive activity could cause localized flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms could produce very heavy rainfall Tuesday
into Tuesday night. Repetitive activity could cause localized
flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 11, 11:29 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
1229 AM EDT TUE JUN 12 2018
KYZ101>103-120530-
Boyd-Greenup-Carter-
1229 AM EDT TUE JUN 12 2018
...A SHOWER WILL AFFECT WEST CENTRAL BOYD...SOUTH CENTRAL GREENUP AND
EAST CENTRAL CARTER COUNTIES...
At 1228 AM EDT, a heavy shower was located near Coalton, or near
Grayson, and was nearly stationary.
Locations impacted include...
Grayson, Coalton, Princess, Hitchins and Hopewell.
This includes Interstate 64 in Kentucky between mile markers 169 and
182.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3825 8295 3835 8300 3846 8285 3842 8273
3837 8274
TIME...MOT...LOC 0428Z 246DEG 8KT 3838 8284
26Flash Flood, Carter
- When
- June 11, 11:51 PM EST to June 12, 1:00 AM EST
- Where
- Carter County, 0.72 mi SW of Pactolus to 0.68 mi SSE of Grayson
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.361, -82.938
High water closed a portion of Rupert Lane near the Grayson city limits.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Florida, June 11, 20181 death · 0.75 in hail · 3 events
- Flash Flooding and Flooding in Illinois, June 11 to 12, 2018$65,000 · 1.75 in hail · 20 events
- Damaging Winds and Lightning Strikes in Florida, June 11, 20182 injured · $45,000 · 5 events
- Lightning Strike in North Carolina, June 11, 2018$100,000 · 1 event
- Tornadoes and Flash Flood in Nebraska, June 11, 2018EF0 · 36 events
- Flash Flooding in Indiana, June 11 to 12, 2018$50,000 · 2 events
- Damaging Wind in North Carolina, June 11, 2018$50,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kansas, June 11 to 12, 20181.5 in hail · 33 events
- High Wind and Strong Wind in Minnesota, June 11, 2018$33,000 · 56 kt wind · 5 events
- Tornado and Damaging Winds in Iowa, June 11, 20182 injured · EF0 · 13 events
- Hail and Damaging Winds in Kansas, June 11 to 12, 20182 in hail · 25 events
- Hail and Damaging Winds in North Carolina, June 11, 2018$19,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755248.